How to identify the cause of antibiotic-associated diarrhea.

Research output: Contribution to journalReview articlepeer-review

Abstract

Most cases of antibiotic-associated diarrhea are due to Clostridium difficile or are of enigmatic etiology. The antibiotics most often implicated are clindamycin, ampicillin or amoxicillin, and the cephalosporins. Clinical signs of antibiotic-associated diarrhea may be limited to watery stools; however, evidence of colitis (fever, cramps, leukocytosis, fecal leukocytes) suggests C. difficile infection. The tissue culture assay for C. difficile toxin remains the gold standard for diagnosis, but the enzyme immunoassay is a practical and reasonably accurate alternative. Anatomic changes, such as pseudomembranes, can be confirmed with endoscopy, but such evaluation is not required for diagnosis of C. difficile-associated pseudomembranous colitis.

Original languageEnglish (US)
Pages (from-to)1063-1067
Number of pages5
JournalThe Journal of critical illness
Volume9
Issue number12
StatePublished - Dec 1 1994

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Fingerprint

Dive into the research topics of 'How to identify the cause of antibiotic-associated diarrhea.'. Together they form a unique fingerprint.

Cite this